Alert archive / Minnesota / Tornado Warnings in 2010
Tornado Warning 88, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jul 22, 2010, 6:40 PM CDT for Grant County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2010, 6:40 PM CDT (23:40 UTC)
- Expired
- Jul 22, 2010, 7:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Grant County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 197 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
069 WFUS53 KFGF 222340 TORFGF MNC051-230030- /O.NEW.KFGF.TO.W.0088.100722T2340Z-100723T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 640 PM CDT THU JUL 22 2010 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * TORNADO WARNING FOR... NORTHERN GRANT COUNTY IN WEST CENTRAL MINNESOTA... * UNTIL 730 PM CDT * AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS LOCATED 3 MILES SOUTHWEST OF WENDELL...OR 20 MILES SOUTH OF FERGUS FALLS...MOVING TO THE EAST AT 40 MPH. * THE TORNADIC STORM WILL BE NEAR... ELBOW LAKE AROUND 650 PM CDT. BARRETT AROUND 655 PM CDT. ERDAHL AND ASHBY AROUND 700 PM CDT. FOR MOTORISTS ON INTERSTATE 94...THE TORNADIC STORM WILL BE BETWEEN...MILE MARKER 74 AROUND 700 PM CDT...AND MILE MARKER 80 AROUND 705 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. && LAT...LON 4610 9576 4591 9577 4589 9625 4610 9627 TIME...MOT...LOC 2340Z 262DEG 36KT 4600 9613 $$ BRAMER/HOPPES
3 follow-up statements
516 WWUS53 KFGF 230000 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 700 PM CDT THU JUL 22 2010 MNC051-230030- /O.CON.KFGF.TO.W.0088.000000T0000Z-100723T0030Z/ GRANT MN- 700 PM CDT THU JUL 22 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN GRANT COUNTY IN WEST CENTRAL MINNESOTA UNTIL 730 PM CDT... AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES WEST OF ELBOW LAKE...OR 21 MILES SOUTH OF FERGUS FALLS...MOVING TO THE EAST AT 25 MPH. THE TORNADIC STORM WILL BE NEAR... ELBOW LAKE AROUND 705 PM CDT. BARRETT AROUND 710 PM CDT. ERDAHL AROUND 720 PM CDT. ASHBY AROUND 725 PM CDT. FOR MOTORISTS ON INTERSTATE 94...THE TORNADIC STORM WILL BE BETWEEN...MILE MARKER 77 AROUND 720 PM CDT...AND MILE MARKER 80 AROUND 725 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF A TORNADO THE SAFEST PLACE IS A BASEMENT. GET UNDER A STAIRWAY OR A PIECE OF STURDY FURNITURE. && LAT...LON 4610 9576 4591 9577 4589 9625 4610 9627 TIME...MOT...LOC 0000Z 260DEG 21KT 4598 9601 $$ BRAMER/HOPPES
665 WWUS53 KFGF 230015 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 715 PM CDT THU JUL 22 2010 MNC051-230030- /O.CON.KFGF.TO.W.0088.000000T0000Z-100723T0030Z/ GRANT MN- 715 PM CDT THU JUL 22 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN GRANT COUNTY IN WEST CENTRAL MINNESOTA UNTIL 730 PM CDT... AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 2 MILES EAST OF ELBOW LAKE...OR 21 MILES SOUTH OF FERGUS FALLS...MOVING TO THE EAST AT 25 MPH. THE TORNADIC STORM WILL BE NEAR... ERDAHL AND ASHBY AROUND 725 PM CDT. FOR MOTORISTS ON INTERSTATE 94...THE TORNADIC STORM WILL BE BETWEEN...MILE MARKER 77 AROUND 720 PM CDT...AND MILE MARKER 80 AROUND 730 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF A TORNADO THE SAFEST PLACE IS A BASEMENT. GET UNDER A STAIRWAY OR A PIECE OF STURDY FURNITURE. && LAT...LON 4591 9615 4610 9613 4610 9576 4591 9577 TIME...MOT...LOC 0015Z 260DEG 21KT 4599 9589 $$ BRAMER
041 WWUS53 KFGF 230031 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 731 PM CDT THU JUL 22 2010 MNC051-230041- /O.EXP.KFGF.TO.W.0088.000000T0000Z-100723T0030Z/ GRANT MN- 731 PM CDT THU JUL 22 2010 ...THE TORNADO WARNING FOR NORTHERN GRANT COUNTY IN WEST CENTRAL MINNESOTA HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4591 9615 4610 9613 4610 9576 4591 9577 TIME...MOT...LOC 0015Z 260DEG 21KT 4599 9589 $$ BRAMER/HOPPES
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 22, 1:29 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, Jul 22, 1:29 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 129 PM CDT THU JUL 22 2010 .SHORT TERM... THE MAIN CHALLENGE FOR THIS FORECAST WILL BE SEVERE/HEAVY RAIN POTENTIAL THIS AFTERNOON AND EVENING...AND ANOTHER WAVE FOR FRI NIGHT INTO EARLY SAT. MODELS ARE IN GOOD AGREEMENT OVERALL...AND PREFER THE NAM FRONTAL PLACEMENT AND MOISTURE/INSTABILITY FIELDS. FOR THE REST OF THIS AFTERNOON AND EVENING...A STRONG SHORTWAVE FOR LATE JULY WILL MOVE INTO EASTERN ND THIS AFTERNOON. THIS WILL COMBINE WITH AMPLE MOISTURE PER DEWPOINTS WELL INTO THE MID/UPPER 60S AND PWATS APPROACHING 1.75 IN THE NORTH. THERE WILL ALSO BE STRONG DEEP LAYERED SHEAR AROUND 50KT IN THE 0-6KM LAYER...IN ADDITION TO MLCAPES AROUND 1000 J/KG WHERE ANY INSOLATION CAN BREAK THROUGH CLOUD CANOPY. LASTLY...A SFC LOW IS PROGGED TO DEVELOP NEAR GRAND FORKS BY 00Z...WITH A WELL DEFINED TROUGH RUNNING FROM NORTH TO SOUTH. GIVEN THIS SET UP...WILL MENTION SEVERE WORDING AND HEAVY RAIN ALONG AND WEST OF THE VALLEY FROM 21Z-00Z. WILL ALSO MENTION HEAVY RAIN IN NW MN FROM 00-03Z...WITH SOME AREAS SEEING AN INCH OR MORE IN A SHORT TIME. CONVECTION SHOULD MOVE OUT OF THE AREA QUICKLY AFTER 06Z AS THE SHORTWAVE PASSES THROUGH. FOR FRI/FRI NIGHT...ANOTHER SHORTWAVE WILL TARGET MAINLY THE SOUTHERN 1/3 OF THE FORECAST AREA. INSTABILITY WILL BE GREATEST IN THE FAR SOUTH...WITH PWATS ONCE AGAIN OVER 1 INCH. THEREFORE...WILL INCREASE POPS BY FRI NIGHT. ON SAT/SUN...ANY LINGERING CONVECTION SAT MORNING SHOULD MOVE OUT OF ALL AREAS BY SAT AFTERNOON. THEREAFTER EXPECT A SLOW WARMING TREND SLIGHTLY ABOVE NORMAL BY SUNDAY WITH A SHORTWAVE RIDGE BUILDING INTO THE AREA. .LONG TERM [SUN NIGHT - WED]... THE MODELS ARE IN DECENT AGREEMENT. SUNDAY NIGHT LOOKS DRY...BUT THE MODELS INDICATE A COLD FRONT WILL TRANSITION FROM SOUTH CENTRAL CANADA TO THE NORTHERN PLAINS EARLY NEXT WORK WEEK...PROVIDING A CHANCE OF SHOWERS AND THUNDERSTORMS. THE FRONT COULD STALL THROUGH WEDNESDAY...SO CHANCES OF PCPN REMAIN THROUGH THE FORECAST PERIOD. TEMPERATURES SHOULD BE NEAR OR SLIGHTLY ABOVE NORMAL. && .AVIATION... IFR/MVFR CIGS AND VFR/MVFR VSBYS ARE LIKELY TO CONTINUE THROUGH AT LEAST THIS EVENING FROM SHOWERS AND THUNDERSTORMS AS A COLD FRONT PUSHES THROUGH THE NORTHERN PLAINS. THE BEST CHANCE FOR THUNDERSTORMS IS IN THE VALLEY...SO GFK AND FAR WERE GIVEN A TEMPO OF -TSRA FOR THE LATE AFTERNOON. THE BULK OF PCPN SHOULD MOSTLY BE RAIN SHOWERS AT DVL/TVF/BJI...BUT CANNOT RULE OUT SOME LIGHTNING. THE SOUTHERLY AND SOUTHEASTERLY WINDS ACROSS AND EAST OF THE VALLEY WILL SHIFT TO THE NORTHWEST THIS EVENING ONCE THE COLD FRONT PASSES THROUGH EACH SITE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/GROCHOCINSKI
Hazardous weather outlook, Jul 22, 2:55 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 255 PM CDT THU JUL 22 2010 MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ039-053- 232000- NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI- PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI- MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RICHLAND- 255 PM CDT THU JUL 22 2010 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING FROM 3PM UNTIL 10PM IN THE SOUTHERN RED RIVER VALLEY INTO PORTIONS OF WESTERN MINNESOTA. THE MAIN RISK WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...ALONG WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ONCE AGAIN FRIDAY NIGHT INTO SATURDAY MORNING...ALTHOUGH NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-049-052-054- 232000- WEST POLK-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON- RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE- TRAILL-BARNES-RANSOM-SARGENT-WESTERN WALSH COUNTY- 255 PM CDT THU JUL 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...WITH HEAVY RAIN POSSIBLE ALONG WITH SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY MORNING...ALTHOUGH NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
In the hours before
Special weather statement, Jul 22, 5:03 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 503 PM CDT THU JUL 22 2010 MNZ006-009-222245- LAKE OF THE WOODS MN-NORTH BELTRAMI MN- 503 PM CDT THU JUL 22 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BELTRAMI AND SOUTHERN LAKE OF THE WOODS COUNTIES UNTIL 545 PM CDT... AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 31 MILES SOUTHWEST OF BAUDETTE...OR 47 MILES SOUTHEAST OF ROSEAU...MOVING TO THE EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... FAUNCE AROUND 510 PM CDT. CARP AROUND 530 PM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BRAMER
Special weather statement, Jul 22, 5:44 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 544 PM CDT THU JUL 22 2010 MNZ027-028-222330- EAST BECKER MN-WEST BECKER MN- 544 PM CDT THU JUL 22 2010 ...SIGNIFICANT WEATHER ADVISORY FOR BECKER COUNTY UNTIL 630 PM CDT... AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 6 MILES WEST OF DETROIT LAKES...MOVING TO THE EAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... DETROIT LAKES...WESTBURY AND CALLAWAY AROUND 550 PM CDT. WHITE EARTH AND RICHWOOD AROUND 555 PM CDT. FRAZEE AROUND 600 PM CDT. ROCHERT AROUND 605 PM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BRAMER
Local storm report, Jul 22, 6:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
620 PM CDT THU JUL 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TORNADO 6 NE BEMIDJI 47.54N 94.79W
07/22/2010 BELTRAMI MN EMERGENCY MNGR
ON INTERSECTION OF HWY 71/CR 15 LOOKING N/NE. CONTACT
WITH GROUND AND STRONG ROTATION IN THE SKY.
&&
ETThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:53 PM CDT | Tornado Warning | FGF | Becker | 67 min |
| Jul 22, 5:58 PM CDT | Tornado Warning | FGF | Beltrami | 32 min |
| Jul 22, 6:15 PM CDT | Tornado Warning | FGF | Wilkin | 30 min |
| Jul 22, 6:17 PM CDT | Tornado Warning | FGF | Becker, Otter Tail | 58 min |
Nearby
Tornado Warnings in Minnesota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.